Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Cheyenne, WY

August 11, 2017Goshen County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2017, 5:23 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 5:23 PM MDT (23:23 UTC)
Expired
Aug 11, 2017, 6:00 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS55 KCYS 112323
SVRCYS
NEC165-WYC015-120000-
/O.NEW.KCYS.SV.W.0093.170811T2323Z-170812T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
523 PM MDT FRI AUG 11 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Sioux County in the Panhandle of Nebraska...
  Northeastern Goshen County in southeastern Wyoming...

* Until 600 PM MDT

* At 522 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Harrison to near Agate Bed
  National Monument to 13 miles south of Prairie Center, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Agate Bed National Monument, Flahertys Corner and Fort Robinson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4218 10351 4200 10393 4200 10404 4235 10428
      4269 10382 4267 10348 4244 10348 4244 10345
      4233 10344
TIME...MOT...LOC 2322Z 308DEG 25KT 4262 10377 4241 10389 4231 10418 

HAIL...0.75IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
203 
WWUS55 KCYS 112340
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
540 PM MDT FRI AUG 11 2017

NEC165-WYC015-120000-
/O.CON.KCYS.SV.W.0093.000000T0000Z-170812T0000Z/
Sioux NE-Goshen WY-
540 PM MDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES...

At 539 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Fort Robinson Campground to 7
miles south of Agate Bed National Monument to 12 miles northeast of
Torrington, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Agate Bed National Monument and Flahertys Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4218 10351 4200 10393 4200 10404 4229 10421
      4258 10376 4257 10349 4244 10348 4244 10345
      4233 10344
TIME...MOT...LOC 2339Z 308DEG 26KT 4252 10362 4231 10374 4221 10403 

HAIL...<.75IN
WIND...60MPH
 
$$

Hammer
396 
WWUS55 KCYS 120001
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
601 PM MDT FRI AUG 11 2017

NEC165-WYC015-120011-
/O.EXP.KCYS.SV.W.0093.000000T0000Z-170812T0000Z/
Sioux NE-Goshen WY-
601 PM MDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4218 10351 4200 10393 4200 10404 4229 10421
      4258 10376 4257 10349 4244 10348 4244 10345
      4233 10344
TIME...MOT...LOC 0001Z 308DEG 25KT 4244 10349 4223 10361 4213 10390 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:10 PM MDT, 13 minutes earlier.

Area forecast discussion, Aug 11, 5:10 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
510 PM MDT Fri Aug 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 120 PM MDT Fri Aug 11 2017

Forecast challenges with this package deals with severe thunderstorm
potential both today and Saturday.

Currently...Upper ridge remains stationary over the northern
Rockies from northern Idaho to northern Utah into southwestern
Colorado this afternoon. Water vapor imagery showing a small
disturbance moving through the ridge into south central Wyoming
this afternoon thats interacting with low level moisture and the
tail end of a stationary front on surface analysis. A stronger low
pressure system can be seen on water vapor imagery over north
central Montana that will have some impacts on us tomorrow. Latest
mesoanalysis showing surface based CAPE up to 1500 J/KG over
Converse and Niobrara Counties this afternoon at 1PM. Radar is
starting to light up on convection mainly in this area, extending
south into northern Platte County.

Latest HRRR simulated radar showing the area of convection over
Converse County dropping south as the afternoon progresses and
this is what the SPC mesoanalysis page also shows with increasing
CAPE. We could see a few severe thunderstorms down here in Laramie
County late this afternoon just east of Cheyenne if the HRRR
forecast comes true. Forecast CAPE up to 1500 J/KG by 23Z across
Laramie County.

Better chances for severe thunderstorms Saturday as that Montana
low tracks southeast into western South Dakota. By late Saturday
afternoon, upper low near Rapid City with a cold front moving
south into Converse and Niobrara Counties. Afternoon MUCAPE from
NAM up to 2500 J/KG. Pretty high shear values as well with
northeast surface winds at 10kts and upper level winds at 65kts at
350mbs. Agree with SPCs Slight Risk area they have identified for
the Panhandle and would only maybe shift it a little further west
into Wyoming. Good shear means we will likely see a few severe
thunderstorms with very large hail. Did introduce severe
thunderstorms into the weather grids for the Panhandle and extreme
southeastern Wyoming for tomorrow afternoon/early evening. Also
updated HWO and weather story to reflect current thinking.

Sunday may be a little drier with upper ridge starting to move
into western WYoming. Most of the precip should be down over
Colorado Sunday, but we could see a few thunderstorms coming off
the mountains Sunday afternoon, so kept low chance PoPs going.

.LONG TERM...(Monday through Friday)
Issued at 120 PM MDT Fri Aug 11 2017

Monday...Expect to see a decrease in afternoon and evening shower
and thunderstorm coverage as a ridge aloft moves overhead. Still
though, enough low and mid level moisture for isolated to widely
scattered afternoon and evening showers and thunderstorms. Definite
warming trend with more sunshine and a moderating airmass.

Tuesday...With a shortwave trough aloft moving overhead in the
afternoon, and adequate low and mid level moisture, expect to see
scattered showers and thunderstorms develop, especially east of
Interstate 25.

Wednesday...In the wake of the shortwave trough aloft, will see some
low and mid level drying, thus minimal chances for showers and
thunderstorms in the afternoon and evening. Warming trend continues
with more sunshine and downslope winds.

Thursday...Continued mild per thicknesses and mid level
temperatures. Flow aloft becomes northwest and with limited low and
mid level moisture, minimal chances for showers and thunderstorms.

Friday...Continued dry and seasonably mild with the flow aloft
backing to zonal, west to east, and limited low and mid level
moisture to fuel any showers or thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 510 PM MDT Fri Aug 11 2017

Wyoming TAFS...VFR prevails, with thunderstorms near terminals until
02Z producing wind gusts to 35 knots and again after 20Z on
Saturday. Although low stratus and fog are possible at KCYS,
confidence is pretty low at this time.

Nebraska TAFS...VFR prevails, with thunderstorms until 04Z producing
wind gusts to 45 knots. Low CIGS are possible by early Saturday
morning, but confidence is rather low at this time.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Fri Aug 11 2017

Minimal fire weather concerns as a cool and unsettled weather
remains in place across southeast Wyoming and Nebraska Panhandle.
Upper ridge over the northern Rockies will keep a northwest flow
over the area with disturbances moving across our area from the
northwest on a daily basis. Rainshowers and thunderstorms look to
occur on a daily basis with these disturbances, so most areas
should see measurable rainfall at least Tuesday before drying out
towards the end of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN/TT
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 11, 9:50 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
950 AM MDT Fri Aug 11 2017

WYZ101>119-121600-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
950 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms will develop by late afternoon over the
mountains and spread eastward into the early evening. A few strong
to severe storms are possible with with gusty winds and quarter
sized hail are possible along and east of a line from Lusk to
Torrington to Carpenter after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop again on Saturday and Sunday
afternoons, mainly over the plains. Better chances for severe
thunderstorms Saturday afternoon through the evening hours along
and east of the Interstate 25 corridor. Large hail will be the
primary hazard.

.Spotter information statement...

Spotter activation may be needed along and east of a Lusk to
Torrington to Carpenter line after 3 PM today.

NEZ002-003-019>021-054-055-095-096-121600-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
950 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms move into the area from the west
by early evening. A few strong to severe storms with quarter sized
hail and gusty winds are possible after 4 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop again on Saturday and Sunday
afternoon. Better chances for severe thunderstorms Saturday
afternoon through the evening hours for much of the Nebraska
Panhandle. Large hail will be the primary hazard.

.Spotter information statement...

Spotter activation may be needed after 4 PM today.

In the hours before

Special weather statement, Aug 11, 1:26 PM MDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
126 PM MDT FRI AUG 11 2017

WYZ106-107-112015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
126 PM MDT FRI AUG 11 2017

...SPECIAL WEATHER STATEMENT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lakeview North, or 11 miles north of Wheatland, moving
southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Grayrocks Reservoir around 200 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 89 and
93.

LAT...LON 4222 10505 4227 10500 4220 10466 4200 10477
TIME...MOT...LOC 1925Z 300DEG 21KT 4222 10498

Rubin
Special weather statement, Aug 11, 2:34 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT FRI AUG 11 2017

WYZ107-108-112115-
East Platte County WY-Goshen County WY-
234 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 24 miles southeast of Wheatland, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4176 10477 4189 10469 4182 10428 4157 10442
TIME...MOT...LOC 2034Z 293DEG 20KT 4178 10465

Hammer
Local storm report, Aug 11, 4:26 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             6 SW LUSK               42.70N 104.54W
08/11/2017  E0.88 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 11, 4:50 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
450 PM MDT FRI AUG 11 2017

NEZ095-096-WYZ102-108-112330-
North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY-
450 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHERN GOSHEN COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Harrison to 8 miles north of
Fort Laramie. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Torrington, Lingle, Harrison, Fort Laramie, Prairie Center, Huntley,
Jay Em, Agate Bed National Monument, Van Tassell and Hwy 85 At Dry
Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4201 10389 4201 10406 4184 10406 4229 10465
      4280 10411 4268 10349 4249 10349
TIME...MOT...LOC 2250Z 274DEG 27KT 4272 10412 4233 10453

Hammer
Special weather statement, Aug 11, 5:13 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 PM MDT FRI AUG 11 2017

WYZ106-107-112345-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
513 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PLATTE COUNTY UNTIL
545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lakeview North, or 11 miles north of Wheatland, moving
east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guernsey and Grayrocks Reservoir.

This includes Interstate 25 in Wyoming between mile markers 87 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4217 10504 4228 10499 4226 10466 4193 10466
TIME...MOT...LOC 2313Z 292DEG 17KT 4222 10496

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:46 AM MDTDense Fog AdvisoryCYSAlbany, Laramie3 hr
Aug 11, 1:26 PM MDTSpecial Weather StatementCYSPlatte49 min
Aug 11, 2:34 PM MDTSpecial Weather StatementCYSGoshen41 min
Aug 11, 4:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara32 min
Aug 11, 4:50 PM MDTSpecial Weather StatementCYSGoshen40 min
Aug 11, 5:13 PM MDTSpecial Weather StatementCYSPlatte32 min
Aug 11, 5:59 PM MDTSpecial Weather StatementCYSLaramie46 min
Aug 11, 5:56 PM MDTSpecial Weather StatementCYSDawes49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.